FBPixel Drugs that Deplete Magnesium and Harm Your Immune System - David Perlmutter M.D.

Drugs that Deplete Magnesium and Harm Your Immune System

Drugs that Deplete Magnesium and Harm Your Immune System
By Team Perlmutter
Category: Supplements

You may have noticed that I’ve talked quite a bit about magnesium lately, and with good reason. Magnesium is vital to muscle and nerve function, digestion, energy creation, and prevention of a multitude of health conditions. It should then come as no surprise that a healthy balance of magnesium supports immune function by regulating the upper GI tract’s pH balance.

Unfortunately, many prescription drugs deplete magnesium levels by disrupting the transport, or metabolism, of important vitamins and minerals. If you take any medications from the six categories below, you’re putting yourself at an increased risk of being magnesium-deficient.

  • Antibiotics: Many antibiotics bind to nutrients in the GI tract, reducing their absorption. For example, tetracycline can bind to magnesium, or calcium, iron, or zinc. This can disrupt absorption as the body’s ability to utilize magnesium is reliant upon proper levels of these vital minerals.
  • Statins: Cholesterol-lowering medications, such as Lipitor, are intended to lower levels of low-density lipoprotein cholesterol and triglycerides. These prescription drugs bind to fats that are necessary for mineral absorption, reducing the body’s capacity to use magnesium. Not to mention that many studies have claimed that statins and magnesium inhibit the same enzyme. That is to say, magnesium also has a regulatory effect on “bad cholesterol”, and a diet with sufficient magnesium could help reduce the need for statins. That’s a win-win!
  • Proton Pump Inhibitors (PPIs): Many people believe that we need to reduce stomach acid in the body. So much so that over $10 billion is spent annually in the U.S. on prescription and over-the-counter PPIs that change the PH level of the gut, altering the environment of our entire gastrointestinal system. Of course, these people just don’t know the important role gut bacteria plays in overall health, and the damage these drugs are doing! PPI use is known to reduce the body’s ability to metabolize important vitamins and minerals, including magnesium. In fact, a study revealed that use of PPIs nearly doubles the risk of developing Clostridium difficile (C. diff), which kills between 30,000 and 45,000 Americans per year!
  • Diuretics: Thiazide and loop diuretics are known to deplete potassium and magnesium levels in the body due to excessive nutrient loss through frequent urination.
  • Stimulants: Stimulants that are often prescribed for attention deficit disorder (ADD) suppress and reduce appetite, thus additionally reducing the intake of important nutrients and minerals. While stimulants are not known to deplete magnesium directly, the body’s reliance on a good balance of all necessary vitamins and minerals for optimal absorption increases the risk of hypomagnesemia.
  • Neuroleptics and Antidepressants: Neuroleptics and antidepressants contribute to insulin resistance. The resulting fluctuations in blood sugar fluctuations lead to cravings for simple carbohydrates, at the expense of vitamin-rich foods, increasing the risk of deficiencies of key nutrients, such as magnesium.

Before taking any medication, be sure to consult with your doctor to understand any potential side effects. Of course, if this information is making you think twice about any drugs you’re currently taking, consult with your physician before ending any course of treatment.

Related Topics

Magnesium  PPI  Antibiotics  Cholesterol  Statins  

Share This

Widget

Dr. David Perlmutter is on the cutting edge of innovative medicine that looks at all lifestyle influences on health and illness.

Andrew Weil, MD